Introduction: Ophthalmic drugs may cause increased number of catastrophic cardiac effects in children due to low body weights, and immaturity of physiologic functions of the children and absence of paediatric formulations of the drugs. Especially, adrenergic antagonists and cholinergic drugs directly and adrenergic medications indirectly may initiate atropine-resistant bradycardia. Here, we presented management of persistent bradycardia due to application of intraocular ophthalmic drugs in a child undergoing cataract surgery. Case: An eight year-old, 25 kg, ASA-I male patient scheduled for cataract surgery was intubated after uneventful induction. Initial heart rate of the patient was 112 beat min-1. After the cessation of surgical stimulation, during the extubation period, heart rate decreased to 40 beats min-1 rapidly. 10 μg kg-1 atropine was administered twice intravenously, however no response was achieved and heart rate declined to 35 beats min-1. After consulting to the surgeon about the drugs used, administration of epinephrine and carbachol 0.01 % was revealed. Then the epinephrine 10 μg kg-1 iv. was administered Bradycardia of the patient was recovered and he was extubated uneventfully. Conclusion: Despite frequent use of intraocular drugs during ophthalmic surgery, these medications are indicated and administered by ophthalmologists and usually they are not monitored by the anaesthesiologists. Side effects of these drugs administered during opthalmic surgery are more frequently observed in children. Therefore, potential adverse effects of ophthalmic drugs should be considered in case of unexpected complications during anaesthetic management.
|Translated title of the contribution||Persistent bradycardia due to ophthalmic medications during cataract surgery|
|Number of pages||4|
|Journal||Turkish Journal of Anaesthesiology and Reanimation|
|State||Published - 2011|
All Science Journal Classification (ASJC) codes
- Emergency Medicine
- Anesthesiology and Pain Medicine